Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Springfield, MO

May 25, 2004Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 25, 2004, 4:07 AM CDT for Benton County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 4:07 AM CDT (09:07 UTC)
Expired
May 25, 2004, 5:00 AM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2542 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS53 KSGF 250907
SVRSGF
MOC015-251000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 AM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI.

* UNTIL 500 AM CDT.

* AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CALHOUN...OR ABOUT NEAR WINDSOR...AND MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF LINCOLN BY 420 AM CDT.
  NEAR COLE CAMP BY 430 AM CDT.

THE TOWNS OF BRANDON...IONIA...MORA AND CROCKERVILLE ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3808 9353 3851 9352 3853 9310 3808 9309

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:25 AM CDT, 42 minutes earlier.

Area forecast discussion, May 25, 3:25 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT TUE MAY 25 2004

.DISCUSSION

STORMS FROM YESTERDAY AFTERNOON HAVE EVOLVED INTO A LINEAR MCS
STRETCHING ACROSS CENTRAL MISSOURI...JUST TO THE NORTH OF OUTFLOW
BOUNDARY EXTENDING ROUGHLY FROM STOCKTON TO BOLIVAR TO SALEM. STRONG
TO SEVERE STORMS DEVELOPING OVER SOUTHEAST AND SOUTH CENTRAL KANSAS
ARE TRACKING ACROSS A STATIONARY FRONT AND OUTFLOW
BOUNDARY...KEEPING PERSISTENT FETCH OF PRECIP OVER OUR NORTHERN
ZONES. GOING FLOOD WATCH OVER OUR NORTHERN COUNTIES HAS FLOOD
POTENTIAL FROM TRAINING ECHOES HANDLED WELL. STRONG CAPPING
INVERSION WAS SEEN ON THE 00Z SOUNDING WITH OBVIOUS WEAKENING TO THE
NORTH. CAPES OVER 1000 J/KG ARE PROVIDING ENOUGH INSTABILITY FOR THE
STORMS TO PRODUCE SMALL HAIL AND GUSTY OUTFLOW WINDS.

SHORT TERM (TODAY THROUGH WEDNESDAY)...

HAVE SOME CONCERNS ABOUT SEVERE AND HEAVY RAIN THREAT THIS AFTERNOON
AND WEDNESDAY. OUTFLOW BOUNDARY OVER THE REGION AND STATIONARY FRONT
JUST TO THE NORTH OF OUR FORECAST AREA WILL CONTINUE TO FOCUS
CONVECTION OVER THE REGION. TODAY...AREA SOUTH OF THE BOUNDARY
SHOULD DESTABILIZE WELL WITH LESS CLOUD COVER. ANOTHER DISTURBANCE
MOVING OUT OF WESTERN NEW MEXICO SHOULD HELP WEAKEN THE CAP ENOUGH
TO GET STORMS GOING OVER JUST ABOUT ALL OF THE FORECAST AREA. WILL
HAVE A SIMILAR SET UP TOMORROW WITH STALLED FRONT AND POSSIBLY
ADDITIONAL OUTFLOW BOUNDARIES OVER THE REGION. WILL EXTEND FLOOD
WATCH INTO WEDNESDAY FOR NORTHERN HALF OF FORECAST AREA. WILL NEED
TO MONITOR TRENDS FOR POSSIBLE SOUTHWARD EXTENSION IN LATER
PERIODS.

WENT AHEAD AND INCREASED TEMPERATURES A FEW DEGREES TODAY WITH WARM
START AND INCREASED INSOLATION. OTHERWISE TEMPERATURES ARE IN GOOD
SHAPE.

LONG TERM (THURSDAY - SUNDAY)...

ZONAL FLOW CONTINUES WITH SEVERAL SHORT WAVES EJECTING FROM UPPER
TROUGH OVER THE WESTERN U.S...AT LEAST THROUGH FRIDAY...BEFORE MAIN
TROUGH AXIS MOVES INTO THE CENTRAL U.S. GOING FORECAST HAS STORM
CHANCES GOING THROUGH THE WEEK WHICH STILL LOOKS GOOD.

TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL WITH AFTERNOON HIGHS
IN THE MID AND UPPER 80S...AND OVERNIGHT LOWS IN THE 60S AND LOW
70S.  EXPECT TO SEE SOME SLIGHT COOLDOWN ON MONDAY

&&

.AVIATION...

CARRIED SOME TEMPO WIND FLUCTUATIONS AND PRECIP IN THE TAFS THROUGH
EARLY MORNING WITH BOUNDARY HANGING AROUND BEFORE A TEMPORARY BREAK
IN PRECIP BEFORE REDEVELOPMENT IN THE AFTERNOON. WILL CARRY LOWER
CEILINGS IN TWEB ROUTE AROUND STL.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON NORTH OF A LINE FROM
NEVADA TO SALEM.
KS...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BOURBON COUNTY.

TERRY
Hazardous weather outlook, May 24, 8:30 PM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT MON MAY 24 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
830 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLFBALLS
 ...WIND GUSTS IN EXCESS OF 60 MPH...LOCALIZED FLOODING...AND
  ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  LOCATIONS ALONG AND NORTH OF A LINE FROM PITTSBURG KANSAS TO
  NIXA TO WEST PLAINS AFTER 9 PM.

  DISCUSSION:

  A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE OVER MUCH OF THE
  EASTERN PLAINS AND MISSOURI OZARKS REGION THIS MONDAY EVENING.
  A CAPPING INVERSION IN THE MIDDLE LEVELS OF THE ATMOSPHERE HAS
  STRENGTHENED...INHIBITING THUNDERSTORM DEVELOPMENT OVER THE
  REGION DURING THE LATE AFTERNOON.

  LATER THIS EVENING...STORMS THAT DEVELOPED OVER NORTHERN
  MISSOURI AND EASTERN KANSAS WILL SPREAD EASTWARD INTO THE OZARKS
  REGION. WHILE THE MAIN THREATS WITH THE STORMS WILL BE LARGE
  HAIL...FLASH FLOODING AND DAMAGING STRAIGHT LINE WINDS...
  STRONG VERTICAL WIND PROFILES WILL MAKE ISOLATED TORNADOES
  POSSIBLE...MAINLY OVER CENTRAL MISSOURI AND SOUTHEAST KANSAS
  FROM 930 PM TO MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A FRONT WILL STALL ACROSS SOUTHERN MISSOURI...PRODUCING SEVERAL
  ROUNDS OF THUNDERSTORMS FROM TUESDAY THROUGH THE WEEKEND...AND
  INCREASING THE POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVERNIGHT .

TERRY

In the hours before

Special weather statement, May 24, 10:17 PM CDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT MON MAY 24 2004

KSZ073-097-101-MOZ055-066>068-077>079-088-089-250900-
BARTON-BENTON-BOURBON-CEDAR-CHEROKEE-CRAWFORD-DADE-HICKORY-JASPER-
POLK-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...FORT SCOTT...JOPLIN...NEVADA...
PITTSBURG AND STOCKTON.
1017 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 282...IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CEDAR...DADE...HICKORY...JASPER...POLK...ST. CLAIR
AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...FORT
SCOTT...JOPLIN...NEVADA...PITTSBURG AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

&&

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

BOOKBINDER
Special weather statement, May 24, 10:50 PM CDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CDT MON MAY 24 2004

MOZ056>058-069-250900-
CAMDEN-MARIES-MILLER-MORGAN-
INCLUDING THE CITIES OF...CAMDENTON AND OSAGE BEACH.
1050 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 283...IN
EFFECT UNTIL 400 AM CDT TUESDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...MARIES...MILLER AND MORGAN.

SOME CITIES IN THIS TORNADO WATCH INCLUDE CAMDENTON AND OSAGE BEACH.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS...INCLUDING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES...IN AND CLOSE TO THE WATCH AREA. A LINE OF STRONG TO
SEVERE THUNDERSTORMS OVER CENTRAL AND WESTERN MISSOURI WILL CROSS THE
WATCH AREA THROUGH EARLY THIS MORNING. STAY TUNED FOR LATER UPDATES
AND POSSIBLE WARNINGS ON THIS DEVELOPING WEATHER SITUATION.

KSZ073-097-101-MOZ055-066>068-077>079-088-089-250900-
BARTON-BENTON-BOURBON-CEDAR-CHEROKEE-CRAWFORD-DADE-HICKORY-JASPER-
POLK-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...FORT SCOTT...JOPLIN...NEVADA...
PITTSBURG AND STOCKTON.
1050 PM CDT MON MAY 24 2004

SEVERE THUNDERSTORM WATCH NUMBER 282 REMAINS IN EFFECT UNTIL 400 AM
CDT TUESDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CEDAR...DADE...HICKORY...JASPER...POLK...ST. CLAIR
AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...FORT
SCOTT...JOPLIN...NEVADA...PITTSBURG AND STOCKTON.

BOOKBINDER
Special weather statement, May 25, 1:44 AM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT - WATCH UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 AM CDT TUE MAY 25 2004

MOZ056>058-069-250700-
CAMDEN-MARIES-MILLER-MORGAN-
INCLUDING THE CITIES OF...CAMDENTON AND OSAGE BEACH.
144 AM CDT TUE MAY 25 2004

TORNADO WATCH NUMBER 283 HAS BEEN CANCELLED. THE THREAT FOR
WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.

NUMEROUS THUNDERSTORMS WILL CONTINUE TO TRAIN ACROSS MID MISSOURI
THIS MORNING...RESULTING IN AN INCREASED THREAT FOR FLASH FLOODING.
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF MID MISSOURI THIS MORNING.

KSZ073-097-101-MOZ055-066>068-077>079-088-089-250900-
BARTON-BENTON-BOURBON-CEDAR-CHEROKEE-CRAWFORD-DADE-HICKORY-JASPER-
POLK-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...FORT SCOTT...JOPLIN...NEVADA...
PITTSBURG AND STOCKTON.
144 AM CDT TUE MAY 25 2004

SEVERE THUNDERSTORM WATCH NUMBER 282 REMAINS IN EFFECT UNTIL 400 AM
CDT TUESDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CEDAR...DADE...HICKORY...JASPER...POLK...ST. CLAIR
AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...FORT
SCOTT...JOPLIN...NEVADA...PITTSBURG AND STOCKTON.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTHEASTERN KANSAS
WILL MOVE INTO WESTERN PORTIONS OF THE WATCH AREA AROUND 3 AM. STAY
TUNED TO ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS ON THIS
DEVELOPING WEATHER SITUATION.

BOOKBINDER
Local storm report, May 25, 2:12 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0212 AM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             5 SE VERSAILLES         38.38N 92.77W
05/25/2004  0.75 INCH        MORGAN             MO   LAW ENFORCEMENT

FEH
Local storm report, May 25, 2:13 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0213 AM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 AM     HAIL             10 S COLE CAMP          38.33N 93.20W
05/25/2004  0.88 INCH        BENTON             MO   LAW ENFORCEMENT

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:55 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
May 25, 11:59 AM CDTSevere Thunderstorm WarningSGFBenton46 min
May 25, 2:25 PM CDTSevere Thunderstorm WarningSGFCamden35 min
May 25, 2:35 PM CDTSevere Thunderstorm WarningSGFPulaski55 min
May 25, 2:50 PM CDTSevere Thunderstorm WarningSGFSt. Clair25 min
May 25, 3:01 PM CDTSevere Thunderstorm WarningSGFPhelps59 min
May 25, 3:20 PM CDTSevere Thunderstorm WarningSGFDent55 min
May 25, 3:27 PM CDTSevere Thunderstorm WarningSGFPhelps48 min
May 25, 5:10 PM CDTSevere Thunderstorm WarningSGFMorgan50 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningSGFMiller50 min
May 25, 6:04 PM CDTSevere Thunderstorm WarningSGFMaries56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.